Nebraska, 2021

Wildfire and High Wind in Nebraska, January 13 to 16, 2021

January 13 to 16, 2021 · NWS GLD · 4 events in 3 counties and zones

High winds moved in behind a cold front during the night of the 13th. These winds caused blowing dust, reducing the visibility down to a few miles or so at times.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds moved in behind a cold front during the night of the 13th. These winds caused blowing dust, reducing the visibility down to a few miles or so at times. The lowest visibility with the frontal passage was reported at McCook of four miles. As the night progressed the gusts remained strong but decreased below 60 MPH. During the day on the 14th the winds increased to near or above 60 MPH sporadically through the day then declined some that night. On the 15th a few sporadic wind gusts around 60 MPH occurred by early afternoon then declined. The peak gust for the event was 76 MPH at McCook.

The very strong winds during the night caused embers four and a half miles northwest of Benkelman to ignite a wildfire that moved southeast and prompted an evacuation order of the town. Only one small building by town was burned by the fire. Roughly 400 acres was burned. A total of sixteen fire trucks worked to put the fire out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 13, 10:00 PM MST, 30 minutes earlier.

Area forecast discussion, Jan 13, 10:00 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1000 PM MST Wed Jan 13 2021

.SHORT TERM...(Tonight)
Issued at 116 PM MST Wed Jan 13 2021

Satellite and 500 mb RAP analysis showed a closed low over
Mississippi with ridging along the west coast. This pattern placed
the High Plains under northwest flow aloft early this afternoon as a
shortwave made its way from the Pacific Northwest to the northern
Rockies. At 1:00 PM MST, mid to high level cloud cover built into
the region from the northwest ahead of the advancing shortwave.
Northwest winds gusted between 20 and 30 mpg across much of the
area, with temperatures ranging in the upper 50s to upper 60s.

For tonight, the aforementioned shortwave strengthens and becomes an
upper closed low as it moves into the northern Plains. The cold
front associated with the system enters the northern portion of the
region around or shortly after midnight, progressing south through
the remainder of the area by sunrise. An initial burst of strong
northwest winds will be possible when the front first moves through,
with the current forecast calling for gusts around 50 mph. However,
gusts around 60 mph are not out of the question. Behind the frontal
passage winds will stay strong through the rest of the nighttime
hours. Otherwise, temperatures fall into the 20s and low 30s.

.LONG TERM...(Thursday through Wednesday)
Issued at 308 PM MST Wed Jan 13 2021

The forecast for Thursday and Friday is quite messy with lots of
moving parts.  Fire weather, high winds and dust will all be
concerns through the end of the work week.

Thursday, northwest flow aloft will be in place over the Tri-State
area with an upper trough digging to the southeast and a closed low
over North Dakota.  At the start of the forecast period, a strong
cold front will have already moved through the Tri-State area,
ushering in a cool, dry airmass behind it.  Winds will decrease
slightly after the frontal passage, increasing again after sunrise.
Stronger winds aloft (90-130kts) will move over the region as the
trough moves in with winds mixing down.  A tight pressure gradient
over the area will also promote stronger winds.

A High Wind Warning has been issued for the entire forecast area
from early Thursday morning until Thursday evening.  Northwest winds
of 30 to 45 mph are expected with gusts to 70 mph.  The High Wind
Watch remains in effect from Thursday night to Friday evening.
Strong and gusty winds are expected Friday, however, issuing
additional products may cause confusion.  Continue to monitor the
forecast for updates.

As the cold front swings through the region and in the hours
following the frontal passage, blowing dust remains a concern,
particularly for areas along and south of Interstate 70.  Several
days of warm and dry conditions prior to the frontal passage
continue to be a reason for considering blowing dust.  Despite the
fropa being prior to sunrise, there is still concern that the
passage will be enough to loft loose dirt into the air and blow it
around.  Surface winds will be exceeding 30kts at times in areas
where the 0.5-1km winds will be in excess of 45kts.  This is an
indication of the possibility of blowing dust.  Those needing to
travel tomorrow, may encounter areas of reduced visibility due to
dust.

Finally for Thursday, the Fire Weather Watch has been upgraded to a
Red Flag Warning, in effect from late morning to late afternoon.
Relative humidity values will be in the 15 to 25 percent range.
Given the prior mentioned winds of 30-45 mph gusting to 70 mph, any
fires that are sparked will have the potential to grow very quickly.
 Winds are expected to relax slightly Thursday evening into early
Friday morning.

A second peak in the winds will be expected Friday morning and
afternoon.  The pressure gradient over the region will remain tight
as the low continues to deepen to the east of the area.  A jet max
with winds up to 150kts will come over the Tri-State area.  Once
again, strong and gusty winds will mix down. A High Wind Watch
remains in effect.

Near-critical fire weather conditions will be possible on Friday
with minimum relative humidity values ranging from the mid-teens to
mid-20s across much of the area.  Strong winds of 30 to 45 mph with
gusts to 65 mph will be possible.  This combination and dry fuels
will result in any fires spreading quickly.  Winds will decrease
once again Friday evening as the trough moves out of the region.

Behind the Thursday/Friday wind event, northwest flow persists
between the backside of the upper low and ridging along the western
CONUS. Although, the gradient and winds will have relaxed
significantly. Over the weekend, a weak shortwave pushes through the
northwest flow above the central Rockies, but no precipitation is
expected at this time.

A stronger wave advances from the Pacific Northwest southeastward
towards the region on Monday. This generates some slight chances for
rain and snow Monday afternoon and evening for the extreme southwest
portion of the area. Late Monday into Tuesday, the wave develops
into two branches: (1) the northern half continuing east to the
Upper Midwest and (2) the southern half diving to the Four Corners
region as a closed low where it lingers through midweek. With our
area between these two disturbances, dry weather looks to prevail.

Temperatures remain somewhat steady Saturday through Monday, with
highs in the 40s to low 50s and lows in the upper teens to mid 20s.
A slight cool down is forecast on Tuesday, with highs in the mid 30s
to mid 40s and lows in the teens and low 20s. Wednesday looks a
little warmer, with highs back in the 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 950 PM MST Wed Jan 13 2021

VFR conditions are expected at MCK and GLD through the 06Z TAF
period. However, very strong northwest winds will move into the
region during the first few hours of the TAF period and are
expected to remain in place through the TAF period. The peak winds
speeds will be from mid day through the afternoon on Thursday with
gusts near 50kts. Along with those strong winds, there may be
areas of blowing dust that could produce visibility restrictions.

&&

.FIRE WEATHER...
Issued at 308 PM MST Wed Jan 13 2021

A Red Flag Warning has been issued for late Thursday morning through
the afternoon for the entire Tri-State area.  Sustained
northwesterly winds of 30 to 45 mph with gusts to 70 mph will be
possible during this time.  Minimum relative humidity values will
range from 15 to 25 percent.  High winds will result in rapid fire
growth during this time.

Near-critical fire weather conditions are expected Friday as winds
similar to Thursday are expected.  Minimum relative humidity values
for much of the region will range from the mid-teens to mid-20s.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MST /7 PM CST/ Thursday for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 10 AM MST /11 AM CST/ to 5 PM MST /6 PM
     CST/ Thursday for KSZ001>004-013>016-027>029-041-042.

     High Wind Watch from Thursday evening through Friday afternoon
     for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 6 PM MST Thursday for COZ090>092.

     Red Flag Warning from 10 AM to 5 PM MST Thursday for COZ252>254.

     High Wind Watch from Thursday evening through Friday afternoon
     for COZ090>092.

NE...High Wind Warning until 6 PM MST /7 PM CST/ Thursday for
     NEZ079>081.

     Red Flag Warning from 10 AM MST /11 AM CST/ to 5 PM MST /6 PM
     CST/ Thursday for NEZ079>081.

     High Wind Watch from Thursday evening through Friday afternoon
     for NEZ079>081.

&&

SHORT TERM...JBH
LONG TERM...AW/JBH
AVIATION...LOCKHART
FIRE WEATHER...AW
Hazardous weather outlook, Jan 13, 9:06 PM MST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
906 PM MST Wed Jan 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
906 PM MST Wed Jan 13 2021 /1006 PM CST Wed Jan 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A High Wind Warning is in effect for the entire Tri-State area late
tonight. Winds gusts up to 60 mph are possible and may produce areas
of blowing dust and reduced visibility. Secure loose outdoor items
before the wind increases at your location.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A High Wind Warning continues for the entire Tri-State area through
Thursday afternoon. Winds gusting around 60 mph are possible, which
could produce areas of blowing dust and reduced visibilities.

A Red Flag Warning is in effect for the entire Tri-State area late
Thursday morning through Thursday afternoon. High winds will combine
with low relative humidities to produce critical fire weather
conditions.

A High Wind Watch is in effect Thursday night through Friday
afternoon for the entire Tri-State area. Winds gusts up to 65 mph
are possible with the strongest winds occurring around mid day on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jan 13, 10:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
01/13/2021  M56 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

TT
Local storm report, Jan 13, 10:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
01/13/2021  M64 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

TT
Local storm report, Jan 13, 10:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
01/13/2021  M64 MPH          YUMA               CO   AWOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 NW WRAY. AWOS STATION K2V5 2 NW WRAY.
            4MILE VISIBILITY REPORTED.

&&

TT
Local storm report, Jan 13, 10:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     NON-TSTM WND GST 5 NW HEARTSTRONG        40.01N 102.65W
01/13/2021  M69 MPH          YUMA               CO   MESONET

            REPORTED VIA KCOYUMA 15.

&&

TT
Local storm report, Jan 13, 10:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST 3 NNW VERNON            39.97N 102.31W
01/13/2021  M62 MPH          YUMA               CO   MESONET

            REPORTED VIA KCOWRAY7.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Dundy

When
January 13, 10:30 PM MST to January 15, 1:30 PM MST
Where
Dundy forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Based on proximity there were several rounds of wind gusts around 60 MPH during this timeframe. Blowing dust occurred with the cold front passage. Key impacts: high winds, blowing dust.

High Wind, Hitchcock

When
January 13, 11:30 PM CST to January 15, 12:40 PM CST
Where
Hitchcock forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

There were several rounds of wind gusts around 60 MPH during this timeframe. Blowing dust occurred with the cold front passage. During the 14th the high winds blew down a six inch diameter tree limb in Trenton. This broke two windows in the museum. Key impacts: high winds, damage, blowing dust.

High Wind, Red Willow

When
January 13, 11:35 PM CST to January 15, 10:00 AM CST
Where
Red Willow forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

There were several rounds of wind gusts between 60 and 70 MPH during this timeframe, with a peak gust of 76 MPH. Blowing dust occurred with the cold front passage reducing the visibility down to two and a half miles. Key impacts: high winds, blowing dust.

Wildfire, Dundy

When
January 15, 11:56 PM MST to January 16, 7:30 AM MST
Where
Dundy forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Shortly before midnight the very strong winds stirred up embers from a fire four and a half miles northwest of town that had burned out weeks ago. The winds directed the fire southeast toward Benkelman. The fire grew larger as it headed southeast. Shortly after 3 AM MST the assistant emergency manager issued an evacuation order for Benkelman due to the fire continuing to move toward town. The smoke from the wildfire was thick enough to drop the visibility to near zero in some spots. The evacuation order was lifted at 7:30 AM MST. The fire was stopped on the northwest edge of Benkelman where part of the fire had jumped Hwy 34. There were some isolated spots in the northwest part of town as far as two blocks away from the fire that were burned from embers of the wildfire. A restaurant near where the wildfire was stopped had extensive smoke damage, as did the high school.

The only building that was burned was a small outbuilding near a motel on the northwest side of town. A total of sixteen fire trucks helped put the fire out.

Key impacts: wildfire.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940178, 940179, 940180, 940451.